Missouri, 2019Flood in Missouri, November 6 to 7, 2019
November 6 to 7, 2019 · NWS SGF · 1 event in 1 county or zone
Isolated flooding was caused by heavy rainfall as a storm system moved across the Ozarks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated flooding was caused by heavy rainfall as a storm system moved across the Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 6, 6:01 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Nov 6, 6:01 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 PM CST Wed Nov 6 2019
...00z Aviation Update...
.SHORT TERM...(This evening through Thursday)
Issued at 331 PM CST Wed Nov 6 2019
An upper level trough is currently moving across the Plains this
afternoon. Ahead of the trough, lift is resulting in some patchy
drizzle occurring at times across the area this afternoon as low
level moisture is spreading into the area from the south. Even
with the clouds and drizzle/rain, temperatures have still been
able to warm into the 50s to near 60s across the area.
Lift will continue to increase and move northeast into the area
this evening into the overnight hours. Convection will begin to
develop across Oklahoma this afternoon and move north into the
area. As lift continues to spread north the coverage in rain will
increase and overspread the entire area. The rain will be
heaviest to the south and taper off to the north, but the entire
area should see some rain with this system. There will be some
instability in place which will allow a few isolated rumbles of
thunder to occur at times, mainly along and south of I-44. No
severe weather will occur just a few lightning strikes.
Rainfall will be moderate to heavy at times, mainly across
southern Missouri where 2 to 4 inches of rainfall will be possible
through Thursday morning. A Flash Flood Watch has been issued
across far southern Missouri from this evening through Thursday
morning, with the flood risk mainly for low water crossings and
flood prone areas.
A cold front will also move south through the region this evening
and tonight ahead of the upper level trough. Showers will also
occur along the front as the larger area of rain develops to the
south and moves north. At some point the two areas will merge
together.
Behind the front winds will switch to the north and pick up and be
quite gusty. Wind gusts of 30 to 40 mph can be expected at times
late this evening into Thursday, with the strongest winds likely
along and north of the I-44 corridor. The strongest winds will
occur overnight tonight but gusty winds will occur into Thursday
afternoon.
The gusty winds will usher a colder air mass into the region.
Temperatures from north to south should cool rapidly overnight
into the 30s. The majority of the precipitation will occur ahead
of the freezing line. There could be a small window where
temperatures drop to or slightly below the freezing mark and a
brief period of freezing rain or sleet will be possible early
Thursday morning. There also could be a few snowflakes before the
precipitation ends.
There is a spread in the ensembles on just how quick the freezing
temperatures get into the region before the precipitation ends.
Some members show the precipitation ending prior to the freezing
temperatures while others bring it in. So, there is some
uncertainty on just a cold rain vs a brief period of light
freezing rain and sleet occurring. We did lean more towards the
colder air getting here on the quicker side. Nevertheless, any
wintry weather will be light and with warm ground temperatures, we
are not expecting much impact. It is possible a dusting of
snow/sleet and glaze of ice occurs on elevated surfaces, but the
warm ground temperatures will limit accumulations.
Light rain may occur into early Thursday afternoon across south
central Missouri, but most of the area should be dry by the
afternoon hours. Highs on Thursday will only warm into the upper
30s to the lower 40s.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 331 PM CST Wed Nov 6 2019
Surface high pressure and a cooler air mass will be over the area
into Friday. Lows Thursday night will drop into the lower 20s with
some readings in the upper teens quite possible across central
Missouri. Highs on Friday will warm into the 40s.
A warming trend will then occur this weekend as highs in the 50s
and 60s return to the area.
Another upper level trough will dive to the south across the
Plains early next week. This will send another cold front to move
south through the region early next week. Rain will develop across
the area but as colder air sweeps in there could be a changer over
to a wintry mix. It should be a quick hitting system.
Behind the front a much colder air mass will slam into the
region. Highs in the 30s and maybe only the 20s with the lows in
the teens will be possible behind the system early next week.
There are still questions on the exact timing of the front next
week which will impact precipitation timing, amounts, and types.
This is a low confidence forecast at this time.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 544 PM CST Wed Nov 6 2019
Across southwest Missouri this evening, an upper-level shortwave
will move parallel along a surface cold front. With adequate Gulf moisture
streaming into the region from the south and pooling along and
north of the front, periods of moderate to heavy rainfall are
expected over the next 12 hours. In addition, there is just enough
instability around for scattered thunderstorms over the next 06
hours.
Flight conditions will largely remain LIFR/IFR until 12z Thursday
as periods of steady rain move across southern Missouri. Fog and
vicinity thunderstorms will pose additional hazards to flight over
the next 6 hours.
Beyond 12z, rain will quickly end from north to south as a drier
and much cooler air mass settles in behind the frontal passage.
At the SGF terminal, there could be a couple hour window for some
freezing drizzle, namely between 12z-15z, before precipitation
ceases. Ground-level impacts will be minimal-to-none.
Surface winds during this time will range from light and variable
around 5 kts this evening, to north by 15z Thursday. By late
morning Thursday, all regional terminals can expect surface winds
to be around 15 kts with frequent gusts between 25-30 kts.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ096-097-
101>106.
KS...NONE.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...AlbanoHazardous weather outlook, Nov 6, 8:49 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
849 PM CST Wed Nov 6 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
849 PM CST Wed Nov 6 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated flooding risk.
Limited lightning risk.
Limited non thunderstorm wind risk.
DISCUSSION...
Widespread rainfall will continue moving through the region overnight.
The heaviest rainfall is occurring across far southern Missouri
where one to two inches of rain have already fallen. A few
locations south of Highway 60 could see up to four inches by
Thursday morning. This could produce some flash flooding tonight
into Thursday, mainly across far southern Missouri.
Isolated thunderstorms will continue across portions of southern
Missouri late tonight. Therefore, there is a limited risk for
lightning.
Gusty northerly winds will develop late tonight behind a cold
front with occasional wind gusts up to 40 mph possible at times.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rainfall will taper off from northwest to southeast Thursday
morning. The potential for flooding will lag through the morning
until runoff diminishes.
There may be a brief period of light freezing rain, sleet, or
snow that occurs Thursday morning as precipitation is ending. A
light dusting of snow or glaze of ice is possible across parts of
southwest and central Missouri. This may result in a few isolated
slick spots Thursday morning mainly on elevated surfaces.
A colder air mass will move over the region early next week. Some
light wintry weather could be possible as a cold front moves
through the area. Much colder temperatures are expected as
morning
wind chills in the single digits are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Albano
Flood, McDonald
- When
- November 6, 9:00 PM CST to November 7, 6:00 AM CST
- Where
- McDonald County, 1.33 mi ENE of Caverna to 1.18 mi E of Caverna
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.505, -94.257
Bear Hollow Road, 2 miles east of US Highway 71, at the Arkansas state line was covered with water and impassable at Bear Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860031.